Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

138 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What do low sugar levels indicate in a chronic diabetic?

Answered by
Dr.
Dr. Abhay A Mali

Diabetologist

Practicing since :2006

Answered : 805 Questions

default
Posted on Thu, 2 Aug 2018 in Diabetes
Question: My father is a diabetic and he is taking medicines for this. He has been diabetic since more than 15 years and since few days in the evening time his sugar level is going down. He doesnt have any bad habits and he do walks and eat healthy food.

He is hypertension patient as well.

We checked in the morning empty stomach his sugar level was 4.8 mmol and later after food we checked after 1.5 hours his sugar level was 13 mmol but when we checked in the evening when he complaint about the dizziness then we found his sugar level is 2.8 mmol. Can you please advise?
doctor
Answered by Dr. Abhay A Mali 54 minutes later
Brief Answer:
Need more details.

Detailed Answer:
Hi,

Thanks for your question.
Noted your concern.

For better opinion more information is needed.
- Information regarding
Any current illness
Medicines for diabetes & it's timings.
Any other medicines
Symptoms during episode of low sugar levels.
- Investigation like HbA1c.


Hope this helps.

Regards,
Dr Abhay Mali.
Diabetologist.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Abhay A Mali 40 minutes later
He is under taking following medicines:
Glycomet OD
Glimepiride (Dibiglim 2 mg) OD.

His h1bc was normal when we checked in the month of December. He is healthy just high bp and diabetic since 15 years.
doctor
Answered by Dr. Abhay A Mali 2 hours later
Brief Answer:
I may suggest to decrease dose of Glimepiride.

Detailed Answer:
In such a case I may suggest to decrease dose of Glimepiride and increase the dose of Metformin.

Metformin decreases insulin resistance (basic pathology of Type 2 diabetes in which there is a increased insulin requirement of body).
Metformin is a first line drug in the treatment of Type 2 diabetes.
When used alone it rarely cause hypoglycemia (low blood sugar levels).
In my practice I usually prescribe Metformin in maximal tolerable dose (1500 to 2000mg) in divided dose as a first first line drug.

Glimepiride act on pancreas to release insulin which help in controlling blood sugar levels in Diabetic patients.
Glimepiride is most likely responsible for hypoglycemia (low blood sugar levels) in your father's case.

I may suggest
Tab Glycomet 500 SR 1 tab twice a day. And
Tab Glycomet GP 0.5mg (Metformin 500mg + Glimepiride 0.5mg) 1 tab once a day (15 min before breakfast).
After starting it repeat Fasting and Postprandial blood sugar levels after 2-3 weeks, depending upon blood sugar levels further changes in medicines if required can be suggested.
Also watch for symptoms of hypoglycemia.

Hope this helps.

Regards,
Dr Abhay Mali.
Diabetologist.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Abhay A Mali 12 hours later
Dear Sir, thank you for your response. so just to be sure as I understand your prescription that you are advising to stop Glimepiride completly and advising the below medication for his prescription.

Tab Glycomet 500 SR 1 tab twice a day. And
Tab Glycomet GP 0.5mg (Metformin 500mg + Glimepiride 0.5mg) 1 tab once a day (15 min before breakfast).
doctor
Answered by Dr. Abhay A Mali 6 minutes later
Brief Answer:
Stop Glimepiride 2mg tablet.

Detailed Answer:
Yes whatever you understand is correct stop Tab Glimepiride 2mg and start Tab Glycomet Sr 500 and Tab Glycomet GP 0.5 in suggested dosage.

Hope this helps.
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on